Wednesday, March 16, 2016

In and out in four days...

Last Wednesday evening Carol had a fever and diarrhea.
Called the doctor. She said to come to the office 
Thursday morning.
Thursday she was tired, pale. Bloodwork showed
low numbers again (she got two pints of blood recently 
because her hemoglobin dropped to 7.0).
Her doctor decided to admit her, do more tests and
another blood transfusion.

Test results showed she had C. Diff. - bacterial infection.
From what I read, we all have the C. Diff bacteria in our
intestines, along with other bad bacteria and a bunch of
good bacteria. In a strong, healthy body the good bacteria
keep the bad bacteria in check. In a body that is getting
beat up with chemo drugs and/or dosed with lots of strong
antibiotics (she's had tons of strong antibiotics several times 
over the last five months), too many of the good bacteria get
killed off and the C. Diff bacteria take over and cause infection
and irritation in the colon. This is also contagious, so we had to
wear masks and gowns when we visited Carol in the hospital,
not to mention clean the house and do laundry with bleach.

Of course, they had to give her an antibiotic to kill the C.Diff
but there are only a few that work. They put her on Flagyl.
With that and the blood transfusion, things seemed to get better
quickly. They sent her home Sunday with a Rx for another five
days of Flagyl. Monday was good but Tuesday she was extra tired
and her stomach was kinda yucky. No fever. 
I'm keeping my fingers crossed that she isn't heading for relapse.
This made four hospital stays in six months.

The day she came home was birthday #65 for me, but by the time
we were able to sit and take a deep breath it felt closer to #95.

Her oncologist wants Carol to have three more treatments with
this chemo mix and then try giving her Herceptin alone.
She has a treatment scheduled for next Thursday so it will be
nine more weeks of the hard stuff beating her up.
 

7 comments:

Anonymous said...

It's so sad how cancer ravages the body. Prayers for your sister and you.

bonnie

Jean said...

Bonnie, the previous 3 1/2 years were almost a cakewalk (even her surgery and radiation) compared to the last six months. She had almost no side effects from her treatments until this last mix.
I'm really hoping, after they finish with Perjetta/Herceptin/Taxatere, that the Herceptin by itself will do the job.

Doom said...

Yogurt might help, and it's soft. Or better yet, kefir is even better. Kefir is easy to make at home, but in her condition I wouldn't. Not a doc or dietician, but. Kefir has a lot more good stuff. Not as sure about store bought, but will still have more than yogurt. If you decide to go that way, go slowly. Like half a cup of the kefir a day, to start, until her body gets used to it or you see if she can tolerate it.

I REALLY have learned to enjoy kefir, homemade. My system, even so... I have to be careful. Then again, drinking an half gallon of something is bound to... unbind. :p

At least they found what it was and a fix that seems to work. Prayers and well-wishes.

Jean said...

Thanks, Doom.
She's a fan of yogurt and has been eating it regularly for a while.
Still I guess the antibiotics were so many and so strong that they overwhelmed her system.
Not familiar with kefir. Will look it up.

Anonymous said...

Keeping you all in my thoughts and prayers.


Fred

Jean said...

Thanks, Freddie.
d:)

Jester Dees said...

my family has been felt the devastation of breast cancer has with several of my aunts. sending love & hugs to you both!

ps, i use to be a follower of your blog several years ago.